Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 378, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2011, 3:34 AM CDT for Saline County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2011, 3:34 AM CDT (08:34 UTC)
- Expired
- Aug 5, 2011, 4:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Saline County, KS
The radar
The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:54 AM CDT | TSTM WND GST 50 | 8 Nw Salina, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2280 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
420 WUUS53 KICT 050834 SVRICT KSC169-050900- /O.NEW.KICT.SV.W.0378.110805T0834Z-110805T0900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 334 AM CDT FRI AUG 5 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN SALINE COUNTY IN CENTRAL KANSAS... * UNTIL 400 AM CDT * AT 331 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF WESTFALL...OR 16 MILES SOUTHEAST OF LINCOLN...AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... GLENDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3897 9765 3883 9765 3875 9793 3896 9793 TIME...MOT...LOC 0834Z 241DEG 32KT 3887 9793 WIND...HAIL 60MPH <.75IN $$ DARMOFAL
1 follow-up statement
092 WWUS53 KICT 050859 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 359 AM CDT FRI AUG 5 2011 KSC169-050909- /O.EXP.KICT.SV.W.0378.000000T0000Z-110805T0900Z/ SALINE KS- 359 AM CDT FRI AUG 5 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SALINE COUNTY WILL EXPIRE AT 400 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE IN THE WAKE OF THIS STORM. LAT...LON 3897 9765 3883 9765 3875 9793 3896 9793 TIME...MOT...LOC 0859Z 241DEG 32KT 3898 9768 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:07 AM CDT, 27 minutes earlier.
Area forecast discussion, Aug 5, 3:07 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 307 AM CDT FRI AUG 5 2011 .DISCUSSION... FORECAST HIGHLIGHTS: NUMEROUS CHANCES FOR PRECIPITATION THE NEXT SEVERAL DAYS...WITH COOLER TEMPERATURES EXPECTED ESPECIALLY BY TUESDAY. PRECIPITATION: ANTICIPATE EARLY MORNING SHOWER/THUNDERSTORM ACTIVITY TO BE RATHER NUMEROUS OVER PRIMARILY CENTRAL KS AND EAST-CENTRAL KS. THINKING THE HRRR MODEL HAS A VERY GOOD FEEL ON THE SHORT-TERM. WELL DEVELOPED COLD POOL COULD RESULT IN A FEW MARGINALLY SEVERE WIND GUSTS...BUT THINKING OVERALL WIDESPREAD SEVERE THREAT IS LOW. BRUNT OF PRECIPITATION SHOULD END BY MID-MORNING. BY AFTERNOON ANTICIPATE WEAK FRONTAL BOUNDARY CURRENTLY OVER NORTHERN OK TO SHIFT NORTH AND TIGHTEN SOME...LIKELY PROVIDING A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON/EARLY EVENING...AND PERSISTING INTO THE NIGHT. EXACT LOCATION OF FRONTAL BOUNDARY IS TOUGH TO PINPOINT DUE TO OUTFLOW FROM CURRENT ACTIVITY OVER CENTRAL KS. IN ADDITION TO THIS ACTIVITY...LATE AFTERNOON/EVENING HIGH PLAINS DEEP MOIST CONVECTION COULD ROLL EAST ACROSS CENTRAL/SOUTHEAST KS TONIGHT. AMPLE INSTABILITY AND EVEN SOME DEEP LAYER SHEAR SHOULD BE ENOUGH FOR WIDESPREAD STRONG TO ISOLATED SEVERE STORMS. PER MEDIUM RANGE GUIDANCE...NAMELY THE GFS AND ECMWF MODELS...MUCH OF THE SAME IS ANTICIPATED THROUGH NEXT MONDAY NIGHT/TUESDAY...WITH PERIODIC ROUNDS OF SHOWERS/THUNDERSTORMS EXPECTED ACROSS THE KANSAS REGION...AS THE AFOREMENTIONED FRONT STALLS OUT AND PERIODIC SHORTWAVES PROGRESS ACROSS MID-AMERICA. INCREASING WEST/NORTHWEST FLOW ALOFT IN CONJUNCTION WITH AMPLE INSTABILITY WILL LIKELY BE ENOUGH FOR PERIODIC BOUTS OF SEVERE WEATHER. THUNDERSTORM ACTIVITY DURING THIS PERIOD WILL BE MOST LIKELY FROM THE LATE AFTERNOON THROUGH OVERNIGHT HOURS. BY TUESDAY/TUESDAY NIGHT...MEDIUM RANGE GUIDANCE PROGRESSES A STRONG SHORTWAVE SOUTHEAST ACROSS THE UPPER MISSISSIPPI VALLEY...WHICH COULD BE ENOUGH TO PUSH THE FRONT SOUTH OF THE AREA AND LESSEN PRECIPITATION CHANCES ACROSS THE KS REGION. TEMPERATURES: WITH THE FRONTAL BOUNDARY BISECTING THE STATE FROM EAST TO WEST...ANTICIPATE A DECENT THERMAL GRADIENT FROM NORTH TO SOUTH ACROSS KS THROUGH MONDAY...WITH UPPER 90S TO 100S OVER SOUTHERN KS AND UPPER 80S TO 90S OVER NORTHERN HALF OF KS. CONSEQUENTLY...PER PREVIOUS SHIFT'S THINKING...WILL CONTINUE THE EXCESSIVE HEAT WARNING THROUGH MONDAY FOR ALL OF SOUTH-CENTRAL AND SOUTHEAST KS. FOR TUESDAY AND BEYOND...ANTICIPATING A RATHER SIGNIFICANT COOL DOWN AS SIGNIFICANT UPPER MISSISSIPPI VALLEY SHORTWAVE ENERGY ALLOWS COOLER CANADIAN AIR TO FILTER SOUTH. PER ECMWF/GFS CONSENSUS...THINKING HIGHS IN THE 80S WITH LOWS IN THE 60S WILL BE POSSIBLE ALL AREAS ACROSS KS. ADK && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MCS SITUATED OVER PRIMARILY W & NW KS IS MOVG E/NE 25KTS AT 05Z. FORECAST STRATEGY IS ESSENTIALLY UNCHANGED FROM 00Z DISCUSSION WITH TSRA MOVG ACROSS KRSL & KSLN FROM 06Z-10Z. FOR NOW HAVE RETAINED "VCTS" ASSIGNED TO KHUT & KICT UNTIL ARRIVAL TIMES COME INTO BETTER FOCUS. VERY CONCEIVABLE THAT SCT SHRA/TSRA WILL FESTER OVER MUCH OF CNTRL & SC KS BEYOND 12Z DUE NWD POSITIONING OF STATIONARY FRONT DRAPED ALONG KS/OK BORDER IN REGION OF MODEST ISENTROPIC ASCENT. EPS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 100 77 101 78 / 40 30 20 30 HUTCHINSON 96 76 98 75 / 60 30 20 30 NEWTON 96 76 99 76 / 50 30 20 30 ELDORADO 98 76 100 77 / 40 30 20 30 WINFIELD-KWLD 105 77 104 80 / 30 30 20 20 RUSSELL 90 72 95 74 / 80 30 20 30 GREAT BEND 93 72 96 74 / 70 30 20 30 SALINA 91 74 95 75 / 70 30 20 30 MCPHERSON 95 75 97 75 / 60 30 20 30 COFFEYVILLE 102 77 102 78 / 30 30 20 20 CHANUTE 97 76 99 78 / 30 30 20 30 IOLA 96 76 98 77 / 30 30 20 30 PARSONS-KPPF 100 77 101 78 / 30 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FROM NOON TODAY TO 8 PM CDT MONDAY FOR KSZ067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Aug 4, 4:29 PM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 429 PM CDT THU AUG 4 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 429 PM CDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE WITH THE MAIN THREATS BEING WIND GUSTS OF 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DANGEROUS HEAT INDICES WILL CONTINUE TO IMPACT SOUTH CENTRAL AND SOUTHEAST KANSAS FRIDAY THROUGH MONDAY. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE PERIOD WITH MULTIPLE OPPORTUNITIES FOR WIDESPREAD WETTING RAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MWM
In the hours before
Local storm report, Aug 5, 2:13 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
213 AM CDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND DMG CEDAR VALE 37.11N 96.50W
08/05/2011 CHAUTAUQUA KS LAW ENFORCEMENT
TREE DOWNED WHICH DAMAGED BUILDING.
&&
KEDSpecial weather statement, Aug 5, 2:16 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 216 AM CDT FRI AUG 5 2011 KSZ047-050745- BARTON- 216 AM CDT FRI AUG 5 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GREAT BEND...AND MOVING NORTHEAST AT 35 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Local storm report, Aug 5, 2:33 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
233 AM CDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 AM TSTM WND GST GREAT BEND 38.36N 98.81W
08/05/2011 E60 MPH BARTON KS LAW ENFORCEMENT
50 TO 60 MPH WIND GUSTS.
&&
KEDLocal storm report, Aug 5, 3:02 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 AM CDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND GST HOLYROOD 38.59N 98.41W
08/05/2011 E60 MPH ELLSWORTH KS TRAINED SPOTTER
&&
KEDLocal storm report, Aug 5, 3:18 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND GST 4 SSW ELLSWORTH 38.68N 98.26W
08/05/2011 E60 MPH ELLSWORTH KS LAW ENFORCEMENT
&&
KEDLocal storm report, Aug 5, 3:26 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
326 AM CDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM TSTM WND GST 6 NE ELLSWORTH 38.80N 98.15W
08/05/2011 E50 MPH ELLSWORTH KS TRAINED SPOTTER
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:27 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 48 min |
| Aug 5, 3:06 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.